Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Denver/Boulder, CO

July 3, 2002Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2002, 3:23 PM MDT for Weld County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 3:23 PM MDT (21:23 UTC)
Expired
Jul 3, 2002, 4:15 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 56 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:40 PM MDTHail 0.75Windsor, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-378 J/kg
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 032123
SVRDEN
COC123-032215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
321 PM MDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF NORTHERN GREELEY

* UNTIL 415 PM MDT

* AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PIERCE...OR ABOUT 16 MILES NORTH OF   
GREELEY...MOVING NORTH-NORTHWEST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NORTHERN
GREELEY...AULT...BARNESVILLE...CARR...EATON...GALETON...GILL...
LUCERNE...NATURAL FORT REST AREA...NUNN...PIERCE...PURCELL...
ROCKPORT...SEVERANCE AND WINDSOR.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

FURTHER SOUTH IN WELD COUNTY EARLIER THIS AFTERNOON THESE STORMS 
PRODUCED WIND GUSTS TO 81 MPH...AND 1 INCH HAIL.     

LAT...LON 4042 10493 4043 10440 4100 10439 4100 10494

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:54 PM MDT, 29 minutes earlier.

Area forecast discussion, Jul 3, 2:54 PM MDT, 29 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT WED JUL 03 2002

SHORT TERM DISCUSSION: UPPER RIDGE CONTINUES TO SLOWLY WEAKEN TDY AS
THE SHORTWAVE TROUGH OVR THE SOUTHWEST USA HOLDS TOGETHER AND BEGINS
TO WORK ITS WAY INTO THE SOUTHERN AND CENTRAL ROCKIES. MOISTURE HAS
BECOME ABUNDANT IN THE LAST 24 HRS ESPECIALLY EAST OF THE DIVIDE.
THE ADVERTIZED SHORTWAVE CONTAINS A FAIR AMNT OF MID AND UPPER LVL
MOISTURE AS THE WATER VAPOR CHANNEL AND DESERT AREA SOUNDINGS WOULD
CONFIRM. KFGZ AND KSLC HAVE MOISTENED THE BEST WITH GJT DOUBLING ITS
PRECIP WATER IN 12HRS. LOW LVL EASTERLY FLOW OVR THE PLAINS WILL
HOLD GOOD DEWPTS IN THE AREA TONIGHT INTO THURS. THE MID AN UPPER
LVL FLOW PATTERN OVR THE AREA BECOMES INCREASINGLY DISORGANIZED
TONIGHT AND INTO THURSDAY WITH WINDS REMAINING WEAK. BOTTOM LINE IS
STORM MOTION WILL BE MUCH LIKE YESTDY WITH SLOW TO NRLY STATIONRY
MOVEMENT. WITH STORMS FIRING OVER THE HIGHER TRRN THIS EARLY AFTN
WILL KEEP SCT CHANCE OF STORMS FOR TONGT WITH LOCALLY HVY RAIN
AMNTS.
STRONGER JET LVL WINDS ASSOCIATED WITH A LARGE PACIFIC NW TROUGH
WILL REMAIN WELL NORTH AND WEST OF THE STATE THURSDAY BUT THE AREA
WILL STILL BE MOSLTY INFLUENCED BY THE SLOW MOVING WEAKENING WAVE
ROUNDING THE BOTTOM OF THE PAC TROF. AVN DIV-Q GRIDS SUGGEST A
SUSTAINED PD OF WEAK ASCENT FROM THURSDAY THROUGH LATE FRIDAY. THIS
MAY TIP THE SCALE IN THE DIRECTION OF KEEPING THE BETTER CHANCE FOR
AFTN/EVE STORMS BOTH THURSDAY AND FRIDAY AS SFC MOISTURE HOLDS IN.
FCST SOUNDINGS SHOW LOWER CAPE VALS FOR THURSDAY AFTN WITH A FAIR
AMNT OF CIN OVR THE AREA UNTIL THE LATE HOURS SUGGESTING THE
NOCTURNAL VARIETY OF STORMS AGAIN. REACHING THE 14TH DAY OF 90 DEGF
THURS MAY BE TOUGH IF CLOUDS DONT DISSIPATE ENTIRELY BY MORNING. BY
FRIDAY THE PACIFIC TROUGH RIDING JUST NORTH OF THE USA/CAN BORDER
WILL PUSH EASTWARD. THIS IS EXPECTED TO SEND DOWN A COLD FRONT
FOR LATER PDS. MOISTURE HOLDS OVR THE AREA FOR FRI AS THE FCST
SOUNDINGS SHOWING THE HIGHEST PRECIP VALUES AND AVN/ETA SPEC
HUMIDITIES INCREASE AS WELL AND GUIDANCE TEMPS INDICATING A COOLER
DAY THAN THURS. MESOETA DISAGREES WITH COOLING. WILL HOLD ON TO THE
SCT POPS FOR FRI AFTN/EVE. COOLEST DAY OF THE PD LOOKS TO BE
SATURDAY AS THE COOL SURGE ARRIVES IN THE EAST EARLY SATURDAY. 90S
IN DEN ARE VERY DOUBTFUL. SFC MOISTURE STAYS HIGH BUT COOLER AIR MAY
ACT TO STABILIZE THE PLAINS SAT. WITH THE EXACT TIMING AND STRENGTH
OF SURGE STILL UNCERTAIN WILL GO AHEAD WITH A CONTINUATION OF SCT
POPS WITH PLENTY OF MOISTURE AND EASTERLY FLOW TO 650MB.

LONG TERM DISCUSSION: SUNDAY THROUGH WEDNESDAY...RIDGE BEGINS TO
DOMINATE THE WESTERN USA ONCE AGAIN BY LATE SUNDAY AS FCST TEMPS
TREND HIGHER. LOW LVL FLOW IS EXPECTED TO REMAIN EASTERLY AFTER
SATURDAYS FROPA. WILL KEEP CHANCE FOR STORMS ON SUNDAY WITH DAY 2
SCENARIO AND 700MB TEMPS REMAINING COOL ENOUGH ACCORDING TO THE AVN.
THE COLORADO AREA BECOMES DRYER FOR MONDAY AND TUESDAY BUT FLOW
ALOFT TRENDS TO NORTHWESTERLY WITH THE DESERT SOUTHWEST REMAINING
HOT AND DRY. MRF BRINGS ANOTHER SURGE AND HIGHER HUMIDITIES DOWN
FROM A PASSING SHORT WAVE IN THE NORTHWESTERLY FLOW. WILL KEEP THE
CHANCE FOR SHWRS/STORMS MON THRU WED.   FREDIN

.DEN...NONE

In the hours before

Special weather statement, Jul 3, 10:11 AM MDT, 5 hours 12 minutes before
COZ030>051-032000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1010 AM MDT WED JUL 3 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS: THE AIRMASS HAS BECOME MORE MOIST AND UNSTABLE DURING THE
LAST 24 HOURS AS A PLUME OF MOISTURE HAS MOVED IN FROM THE SOUTH.
SOUTHEASTERLY SURFACE WINDS WILL CONTINUE TO PUMP LOW LEVEL MOISTURE
ACROSS THE NORTHEAST PLAINS OF COLORADO AND INTO THE FRONT RANGE
FOOTHILLS AND PARK COUNTY THROUGH THE AFTERNOON AND EVENING.

AS A RESULT...SCATTERED THUNDERSTORMS WILL BE DEVELOPING OVER THE
FRONT RANGE EARLY THIS AFTERNOON AND THEN SPREAD AND DEVELOP
EASTWARD ONTO THE PLAINS LATE THIS AFTERNOON AND EVENING.  STORM
MOVEMENT WILL BE VERY SLOW...SO LOCALLY HEAVY RAINFALL MAY OCCUR.
STORMS WILL BE CAPABLE OF PRODUCING AN INCH OF RAIN IN A 20 TO 30
MINUTE PERIOD.  IF A STRONGER STORM STALLS...SOME FLOODING PROBLEMS
MAY OCCUR ESPECIALLY IN AND NEAR THE HAYMAN FIRE.

WIND SHEAR IN THE ATMOSPHERE IS VERY WEAK...SO THE THREAT OF SEVERE
WEATHER WILL BE LIMITED TO BRIEF AND ISOLATED OCCURRENCES.  THE
STRONGEST STORMS WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND
GUSTS UP TO 60 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

OVER THE FAR NORTHEASTERN PLAINS...STORM COVERAGE WILL BE LIMITED TO
ISOLATED AS A STRONGER CAP EXISTS IN THE ATMOSPHERE.

THE OUTLOOK FOR THURSDAY CALLS FOR SIMILAR CONDITIONS WITH A
CONTINUED CHANCE OF AFTERNOON AND NIGHTTIME SHOWER AND THUNDERSTORM
ACTIVITY.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:37 PM MDTSevere Thunderstorm WarningBOUElbert53 min
Jul 2, 11:49 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson56 min
Jul 3, 12:05 AM MDTFlash Flood WarningBOUDenver, Jefferson115 min
Jul 3, 12:32 PM MDTFlash Flood WarningBOUJefferson118 min
Jul 3, 1:01 PM MDTFlash Flood WarningBOUDouglas3 hr
Jul 3, 2:05 PM MDTSevere Thunderstorm WarningBOUWeld55 min
Jul 3, 2:29 PM MDTSevere Thunderstorm WarningBOUDouglas61 min
Jul 3, 2:31 PM MDTSevere Thunderstorm WarningBOUWeld59 min
Jul 3, 3:51 PM MDTSevere Thunderstorm WarningBOULarimer84 min
Jul 3, 4:22 PM MDTFlash Flood WarningBOUDouglas, Jefferson, Park3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.